Kentucky, 2010Damaging Wind in Kentucky, May 30, 2010
May 30, 2010 · NWS JKL · 1 event in 1 county or zone
A small line of strong to severe thunderstorms produced isolated tree damage in Knott county on May 30th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A small line of strong to severe thunderstorms produced isolated tree damage in Knott county on May 30th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 30, 8:35 PM EST, 1 hour 5 minutes earlier.
Area forecast discussion, May 30, 8:35 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
935 PM EDT SUN MAY 30 2010
.SHORT TERM.../THE REST OF TONIGHT/...UPDATED
NO MAJOR CHANGES PLANNED FOR THE PERIOD AS THE CURRENT FORECAST
APPEARS TO HAVE A GOOD HANDLE ON THE SITUATION. OTHER THAN A FEW
ISOLATED TSTMS AROUND THE CWA...CONVECTION APPEARS TO BE WINDING
DOWN. HAVE KEPT THE 20 POPS THRU THE OVERNIGHT TO ACCOUNT FOR ANY
ROGUE POP UPS. STILL EXPECTING SOME PATCHY FOG TO DEVELOP IN AND
AROUND THE VALLEYS AGAIN AFTER 05Z...THOUGH NOT AS DENSE OR
WIDESPREAD AS PREVIOUS NIGHTS...WHICH SHOULD DISSIPATE SHORTLY AFTER
SUNRISE.
THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...
/TONIGHT THROUGH TUESDAY/
CHANGES ARE NOW BEGINNING TO TAKE PLACE ALOFT OVER THE OHIO AND
TENNESSEE VALLEYS AND A PERSISTENCE FORECAST WILL PROBABLY NO LONGER
BE A VERY GOOD ONE. THE CLOSED LOW TO OUR SOUTHWEST WILL CONTINUE TO
SLOWLY OPEN UP AND SHIFT NORTHEAST ACROSS THE STATE THROUGH TUESDAY.
AT THE SURFACE... THE WEAK BOUNDARY NEAR THE OHIO RIVER WILL
DISSOLVE TONIGHT LEAVING US VOID OF ANY SIGNIFICANT FEATURES UNTIL A
COLD FRONT PASSES ACROSS THE AREA ON TUESDAY.
THUNDERSTORM ACTIVITY WILL CONTINUE TO POP UP THIS AFTERNOON IN A
WIDELY SCATTERED FASHION. PROGS INDICATE THE POSSIBILITY OF SOME
NOCTURNAL CONVECTION TONIGHT AS THE UPPER LOW TO OUR SOUTHWEST DRAWS
NEAR. SO... WE WILL CARRY A TSTM MENTION ALL NIGHT LONG BUT KEEP
POPS LOW. AN INCREASE IN THUNDERSTORM ACTIVITY TO NUMEROUS COVERAGE
IS THEN EXPECTED BY MONDAY AFTERNOON AS THE UPPER LOW PASSES
OVERHEAD WITH A SLIGHT DIURNAL MIN IN COVERAGE MONDAY NIGHT. ANOTHER
UPTICK IN TSTM COVERAGE IS EXPECTED ON TUESDAY AS THE FRONT SLOWLY
TRUDGES THROUGH THE AREA. PROGS INDICATE THE FRONT WILL BE OVER US
MIDDAY TUESDAY SO WILL KEEP POPS HIGHEST FOR OUR SOUTHEAST
COUNTIES... WHICH SHOULD BE ABLE TO EXPERIENCE A LONGER PERIOD OF
DESTABILIZATION BEFORE THE FRONT PASSES THROUGH. NO WIDESPREAD
SEVERE WEATHER IS EXPECTED AS CLOUD COVER SHOULD KEEP OUR
INSTABILITY IN CHECK EACH DAY. PWATS WILL BE INCREASING WITH TIME
THOUGH SO SOME HEAVY RAINERS ARE LIKELY BUT STORM MOTIONS WILL BE
INCREASING SO THAT WILL KEEP THE THREAT FOR EXCESSIVE RAINFALL AT
ANY ONE LOCATION LOW.
THE LOW LEVEL FLOW WILL CONTINUE OUT OF THE SOUTHEAST THROUGH
TOMORROW. THIS WILL SUCK UP SOME ATLANTIC MOISTURE TONIGHT RESULTING
IN MORE OVERALL CLOUD COVER TONIGHT THAN PREVIOUS NIGHTS... AND
PROBABLY LESS VALLEY FOG AS WELL. CONSIDERABLE CLOUD COVER WILL THEN
LINGER THROUGH TUESDAY HELPING TO SHRINK OUR DIURNAL RANGES A BIT.
STAYED CLOSE TO THE WARMER GFS MOS GUIDANCE. HIGHS ARE EXPECTED TO
DROP INTO THE LOWER 80S FOR MOST LOCATIONS WITH LOWS IN THE MID 60S.
.LONG TERM.../TUESDAY NIGHT THROUGH SUNDAY/
A WEAKENING COLD FRONT WILL BE EXITING TO THE SE BY TUESDAY
EVENING...TAKING PRECIP WITH IT AND ALLOWING FOR DECREASING CLOUDS
AS MID/UPPER LEVEL DRYING OCCURS AND THE LOW LEVELS STABILIZE. WARM
AIR/MOISTURE ADVECTION WILL RETURN ALREADY ON WEDNESDAY. WILL NOT
COMPLETELY RULE OUT SHOWERS...BUT WITHOUT SIGNIFICANT FEATURES
AFFECTING THE AREA...WILL USE A POP OF ONLY 10 PERCENT.
A MENTIONABLE POP DOES RETURN FOR THURSDAY AS THE NEXT STORM SYSTEM
CROSSES THE MIDWEST AND BRINGS ENHANCED WARM AIR/MOISTURE ADVECTION
AND AN UPPER AIR PATTERN MORE CONDUCIVE TO PRECIP. THE GFS AND ECMWF
HAVE COME INTO A LITTLE BIT CLOSER AGREEMENT FOR THE TIMING OF THE
SYSTEM SINCE YESTERDAY. THE GFS IS STILL FASTER THAN THE ECMWF...BUT
SOME RUNS OF THE GFS HAVE BEEN A BIT SLOWER WITH THE COLD FRONTAL
PASSAGE. MEANWHILE...THE 00Z 5-30 ECMWF IS NOT AS PRONOUNCED WITH A
WAVE ALONG THE FRONT AS IT WAS 24 HOURS PRIOR...WHICH ALLOWS IT TO
BE FASTER WITH THE PROGRESS OF THE PRECIP ALONG THE FRONT AS
COMPARED TO YESTERDAY. WILL USE A COMPROMISE OF THE MODELS TO
RESOLVE THE DIFFERENCES. THIS YIELDS A MAX POP ON THURSDAY
NIGHT...BUT CHANCE POP STILL LINGERING AT LEAST INTO FRIDAY.
FOLLOWING THIS SYSTEM...THERE ARE STILL SIGNIFICANT DISCREPANCIES IN
THE MODELS. THE 00Z AND 06Z OPERATIONAL GFS HAD A STRONG SYSTEM
MOVING SE ACROSS THE GREAT LAKES DURING THE WEEKEND AND BRINGING A
COLD FRONT WITH A MUCH COOLER AIR MASS SOUTH ACROSS THE REGION. THE
00Z GFS ENSEMBLE MEAN WAS MUCH MORE SUBDUED WITH THIS...AND THE
ECMWF SHOWS ONLY A VERY WEAK SYSTEM. WILL NOT BUY INTO THE 00Z AND
06Z OPERATIONAL GFS RUNS AT THIS POINT. WILL GO WITH ONLY MODEST
COOLING FOLLOWING THE THURSDAY NIGHT/FRIDAY COLD FRONT ALONG WITH
PERSISTENT LOW POPS THROUGH THE WEEKEND...AS THE 00Z ECMWF WOULD
SUGGEST.
&&
.AVIATION.../00Z TO 24Z/
TSTM ACTIVITY BEGINNING TO DROP OFF BUT AM STILL SEEING ENOUGH
INSTABILITY AROUND THE AREA TO KEEP VCTS FOR ALL SITES UNTIL 02Z.
THEREAFTER...AM EXPECTING A LULL IN THE DEEP CONVECTION BUT STILL
CANNOT RULE OUT A STRAY POP UP SHOWER DURING THE OVERNIGHT HOURS AND
HAVE ADDRESSED THIS WITH CB GROUPS FOR NOW. GUIDANCE CONTINUES TO
INDICATE SOME PATCHY FOG IN ADDITION TO SOME MVFR CIGS AROUND DAWN
TAKING VSBYS DOWN TO MVFR. FOG SHOULD CLEAR OUT BY 12Z AS SHOWER
ACTIVITY BEGINS TO PICK UP WITH A DEEP LOW PRESSURE SYSTEM OVER THE
GULF STATES LIFTING NORTHEAST INTO OUR AREA. FORECAST SOUNDINGS FROM
TAF SITES SHOW ENOUGH INSTABILITY THROUGHOUT THE DAY AND HAVE KEPT
THE VCTS THROUGH THE MORNING. WITH DEEP CONVECTION LIKELY BECOMING
MORE WIDESPREAD DURING THE AFTERNOON HAVE ALSO DECIDED TO ADD -TSRA
AFTER 16Z.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...ABE/MB
LONG TERM....HAL
AVIATION...MB
Hazardous weather outlook, May 30, 2:42 PM EST, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
342 PM EDT SUN MAY 30 2010
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-312300-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
342 PM EDT SUN MAY 30 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...LATE THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THUNDERSTORMS ARE EXPECTED MONDAY THROUGH TUESDAY. LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE FROM ANY THUNDERSTORM DURING THIS PERIOD.
THUNDERSTORMS ARE AGAIN POSSIBLE AT TIMES THURSDAY THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
GREIF/ABE
In the hours before
Special weather statement, May 30, 3:59 PM EST, 5 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
459 PM EDT SUN MAY 30 2010
KYZ111-112-114-116-302130-
LEE-BREATHITT-OWSLEY-CLAY-
459 PM EDT SUN MAY 30 2010
...AN AREA OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 530 PM EDT SUNDAY AFTERNOON...
SOUTHEASTERN LEE...
SOUTHWESTERN BREATHITT...
EASTERN OWSLEY AND
NORTH CENTRAL CLAY.
AT 459 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM ARNETT TO SEBASTIAN TO SPURLOCK...OR ALONG A LINE
EXTENDING FROM 7 MILES SOUTHEAST OF BOONEVILLE TO 9 MILES SOUTH OF
BOONEVILLE TO 7 MILES EAST OF MANCHESTER...MOVING NORTHWEST AT 10
MPH.
LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...TURKEY AROUND
505 PM EDT...TRIXIE AROUND 510 PM EDT...JETTS CREEK AROUND 515 PM
EDT...COPEBRANCH AROUND 520 PM EDT...CONKLING AROUND 525 PM EDT...
RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 25 TO 35 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.
JACOBSON
Special weather statement, May 30, 4:17 PM EST, 5 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
517 PM EDT SUN MAY 30 2010
KYZ069-111-114-116-302145-
LEE-JACKSON-OWSLEY-CLAY-
517 PM EDT SUN MAY 30 2010
...AN AREA OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 545 PM EDT SUNDAY AFTERNOON...
SOUTH CENTRAL LEE...
EAST CENTRAL JACKSON...
OWSLEY AND
NORTH CENTRAL CLAY.
AT 517 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM COWCREEK TO BLAKE TO BERNICE...OR ALONG A LINE
EXTENDING FROM BOONEVILLE TO 8 MILES SOUTH OF BOONEVILLE TO
MANCHESTER...MOVING NORTHWEST AT 10 MPH.
LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...MAJOR AROUND
525 PM EDT...LEROSE AROUND 530 PM EDT...TURIN AROUND 535 PM EDT...
SCOVILLE AROUND 540 PM EDT...STAY AROUND 545 PM EDT...
RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 25 TO 35 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.
JACOBSON
Special weather statement, May 30, 4:54 PM EST, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
554 PM EDT SUN MAY 30 2010
KYZ058-069-111-114-302230-
ESTILL-LEE-JACKSON-OWSLEY-
554 PM EDT SUN MAY 30 2010
...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 630
PM EDT SUNDAY EVENING...
SOUTH CENTRAL ESTILL...
SOUTHWESTERN LEE...
NORTH CENTRAL JACKSON AND
NORTHWESTERN OWSLEY.
AT 553 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WILD DOG...OR
7 MILES WEST OF BOONEVILLE...MOVING NORTHWEST AT 15 MPH.
LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...YELLOW ROCK
AROUND 605 PM EDT...OLD ORCHARD AROUND 610 PM EDT...WIND CAVE AROUND
615 PM EDT...LEIGHTON AROUND 625 PM EDT...ALUMBAUGH AROUND 630 PM
EDT...
RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 20 TO 30 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.
JACOBSON
Special weather statement, May 30, 5:09 PM EST, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
609 PM EDT SUN MAY 30 2010
KYZ106-109-302245-
MORGAN-MAGOFFIN-
609 PM EDT SUN MAY 30 2010
...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 645
PM EDT SUNDAY EVENING...
SOUTH CENTRAL MORGAN AND
NORTHWESTERN MAGOFFIN.
AT 609 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HENDRICKS...OR
NEAR SALYERSVILLE...MOVING NORTH AT 15 MPH.
LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...GULLETT AROUND
620 PM EDT...KERNIE AROUND 625 PM EDT...PATTON AROUND 630 PM EDT...
HARPER AROUND 635 PM EDT...WONNIE AROUND 640 PM EDT...
RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 20 TO 30 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.
JACOBSON
Special weather statement, May 30, 6:41 PM EST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
741 PM EDT SUN MAY 30 2010
KYZ052-104-106-310015-
ROWAN-ELLIOTT-MORGAN-
741 PM EDT SUN MAY 30 2010
...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 815
PM EDT SUNDAY EVENING...
SOUTHEASTERN ROWAN...
SOUTHWESTERN ELLIOTT AND
CENTRAL MORGAN.
AT 741 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR INDEX...OR
NEAR WEST LIBERTY...MOVING NORTHWEST AT 15 MPH.
LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...LICK BRANCH
AROUND 750 PM EDT...POMP AROUND 755 PM EDT...DEHART AROUND 800 PM
EDT...YOCUM AROUND 805 PM EDT...WRIGLEY AROUND 810 PM EDT...
RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 20 TO 30 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.
JACOBSON/MB
Special weather statement, May 30, 9:04 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1004 PM EDT SUN MAY 30 2010
KYZ110-113-118-310230-
FLOYD-KNOTT-LETCHER-
1004 PM EDT SUN MAY 30 2010
...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH
1030 PM EDT SUNDAY EVENING...
WEST CENTRAL FLOYD...
KNOTT AND
NORTH CENTRAL LETCHER.
AT 1002 PM EDT...A STRONG THUNDERSTORM WAS LOCATED ALONG A LINE
EXTENDING FROM DEMOCRAT TO CARBON GLOW...OR ALONG A LINE EXTENDING
FROM 9 MILES NORTH OF WHITESBURG TO 8 MILES NORTHWEST OF
WHITESBURG...MOVING NORTH AT 20 MPH.
LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...SPIDER AROUND
1010 PM EDT...MALLIE AROUND 1015 PM EDT...IVIS AROUND 1020 PM EDT...
LEBURN AROUND 1025 PM EDT...MOUSIE AROUND 1030 PM EDT...
RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 20 TO 30 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.
JACOBSON
Thunderstorm Wind, Knott
- When
- May 30, 9:40 PM EST to 9:45 PM EST
- Where
- Knott County, Kite
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.320, -82.820
A large tree was blown down along Highway 582 between Pine Top and Kite.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Lightning Strike in Louisiana, May 30, 20101 death · 1.5 in hail · 3 events
- Flood in North Dakota, May 30 to 31, 2010$1.1 million · 1 event
- Flood in Minnesota, May 30 to 31, 2010$1.1 million · 1 event
- Damaging Winds in Texas, May 30, 2010$70,000 · 55 kt wind · 3 events
- Flash Flood and Hail in Louisiana, May 30, 2010$60,000 · 1 in hail · 5 events
- Hail and Damaging Winds in Kansas, May 30, 2010$25,000 · 1.75 in hail · 9 events
- Hail and Damaging Winds in Oklahoma, May 30, 20102.5 in hail · 13 events
- Avalanche in Colorado, May 30, 20101 injured · 1 event
- Hail and Damaging Winds in Kansas, May 30, 2010$2,000 · 1 in hail · 5 events
- Hail in Texas, May 30, 20101 in hail · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 30 to 31, 20103 events
- Damaging Winds in Oklahoma, May 30, 2010$1,000 · 61 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 223283.